Oklahoma, 2023

Flash Flood and Hail in Oklahoma, August 13 to 14, 2023

August 13 to 14, 2023 · NWS OUN · 21 events in 9 counties and zones

Scattered high-based convection moved from the Texas Panhandle into portions of western Oklahoma during the afternoon of the 13th. Sufficient wind shear and instability combined to yield a mix of semi-organized cells and clusters across the region, resulting in a few reports of large hail with initial activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered high-based convection moved from the Texas Panhandle into portions of western Oklahoma during the afternoon of the 13th. Sufficient wind shear and instability combined to yield a mix of semi-organized cells and clusters across the region, resulting in a few reports of large hail with initial activity. By the evening, convection organized into a mesoscale convective system (MCS) and moved across portions of north-central Oklahoma. Multiple severe wind gusts were reported as this line swept through the aforementioned areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 5:06 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 13, 5:06 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
606 PM CDT Sun Aug 13 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 218 PM CDT Sun Aug 13 2023

The main feature in the short term will be a cold front arriving
from the north this evening, serving as a focus for overnight
convection and impacting ongoing fires with a wind shift. The
initial wind shift to northerly is forecasted to enter northwest
Oklahoma around 5-6 pm. How quickly the front surges south will
depend on convective reinforcement, with CAMs ranging from 7 pm to
11 pm for a far southwest OK arrival (crossing over into our western
north Texas counties).

Severe Storms: A few initial thunderstorms (with severe wind
downburst potential) will be possible in western / northwestern
Oklahoma out ahead of the front between 4 pm and 6pm, associated
with a weak lead shortwave. Storm coverage is then expected to
increase across northern Oklahoma as the front moves into the area.
Damaging winds and heavy rain leading to flash flooding will be the
main hazards with these storms.

Fire Wind Shift: With several ongoing fires in western north Texas,
we'll be watching the timing of the frontal passage closely. As
mentioned earlier, convection will play a major role in how fast the
wind shift sweeps southward, with models showing earliest arrival of
the front in western north Texas around 7 am, with a window between
12 am and 4 am for the wind shift for clearing all 8 counties.

A few showers and storms (non-severe) may linger into the early
Monday morning hours. Highs will be 10 to 20 degrees cooler across
the forecast area, due to cooler air pouring in behind the cold
front.

Day

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 218 PM CDT Sun Aug 13 2023

Tuesday we transition back to a dry period with temperatures
gradually warming back up through the week as the ridge builds back
in. By Thursday we could be back into heat advisory and elevated
RFTI territory.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Sun Aug 13 2023

Showers and thunderstorms will impact all sites along and north of
I-40 this evening through much of the night. An associated surface
front will also move south across the area overnight with winds
shifting from south to north behind the front with some gusts over
20kts. There is also a chance of a period of MVFR and possibly IFR
ceilings behind the front that would impact PNC/SWO/OKC/OUN toward
morning before a return to VFR conditions by mid-morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  81  61  84 /  50  30   0   0
Hobart OK         67  84  60  90 /  50  40   0   0
Wichita Falls TX  74  90  65  94 /  20   0   0   0
Gage OK           63  81  57  86 /  80  20   0   0
Ponca City OK     67  81  58  83 /  80  10   0   0
Durant OK         75  90  66  89 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
     018>020-023>026-035>038-044.

     Excessive Heat Warning until 9 PM CDT this evening for
     OKZ027>032-039>043-045>048-050>052.

     Red Flag Warning until 9 PM CDT this evening for OKZ036>039-044-
     045.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

     Red Flag Warning until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...14
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Aug 13, 1:51 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
251 PM CDT Sun Aug 13 2023

OKZ004>048-050>052-TXZ083>090-142000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
251 PM CDT Sun Aug 13 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms, some severe with damaging winds and large hail,
are expected this evening and tonight, across the northern half
of Oklahoma. Storms are forecast to develop over the eastern Texas
Panhandle and western Oklahoma, then move northeast ahead of a
cold front. As this front moves south over the region,
thunderstorm activity is expected to increase in coverage along
and behind the front.

.Dangerous Heat...
Excessive heat and humidity will continue over much of the region
today.

.Fire Weather...
Elevated fire weather conditions will be seen across western
north Texas and southwest Oklahoma this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Isolated non-severe thunderstorms will be possible early Monday
morning across northern and central Oklahoma.

.Dangerous Heat...
Excessive heat and humidity are expected to return over the
latter part of the week into next weekend.

.Fire Weather...
Elevated fire weather conditions are expected to return late in
the week across western north Texas and southwest Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 13, 3:57 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Norman OK
457 PM CDT Sun Aug 13 2023

OKZ014-132230-
Roger Mills OK-
457 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of western Roger Mills
County through 530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a severe thunderstorm 4
miles south of Allison, moving northeast at 25 mph. Strong wind
gusts will be possible across western parts of Roger Mills county
ahead of this storm through 530 PM. If these storms maintain their
intensity, warning will likely be needed.

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll, and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3579 10000 3588 9979 3559 9955 3542 9994
      3542 10000
TIME...MOT...LOC 2155Z 236DEG 20KT 3554 10010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

30

The radar

The Vance AFB radar (KVNX), 162 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Hail, Ellis

When
August 13, 5:27 PM CST
Where
Ellis County, 4.84 mi SSE of Arnett
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.074, -99.741

Hail, Ellis

When
August 13, 5:33 PM CST
Where
Ellis County, 0.65 mi ESE of Arnett
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.136, -99.760

Reported near the U.S. Highway 60 and U.S. Highway 283 intersection.

Hail, Ellis

When
August 13, 6:04 PM CST
Where
Ellis County, 5.76 mi S of Fargo
Measured
0.88 in hail
Reported by
Public
Coordinates
36.287, -99.622

Social media report.

Hail, Woodward

When
August 13, 6:44 PM CST
Where
Woodward County, 4.21 mi SSE of Fort Supply
Measured
0.88 in hail
Reported by
Public
Coordinates
36.518, -99.531

Hail, Harper

When
August 13, 7:06 PM CST
Where
Harper County, 9.01 mi SSW of Selman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.688, -99.573

Thunderstorm Wind, Washita

When
August 13, 7:45 PM CST
Where
Washita County, 1.16 mi N of (Csm)clinton Sherman Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.357, -99.204

Clinton-Sherman Airport (KCSM) observation.

Thunderstorm Wind, Caddo

When
August 13, 8:40 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Hinton (HINT) Mesonet observation.

Thunderstorm Wind, Caddo

When
August 13, 8:45 PM CST
Where
Caddo County, 6.91 mi W of Hinton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.484, -98.481

Hinton (HINT) Mesonet observation.

Thunderstorm Wind, Logan

When
August 13, 9:27 PM CST
Where
Logan County, 2.06 mi SSE of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.852, -97.407

Guthrie Municipal Airport (KGOK) observation.

Thunderstorm Wind, Kingfisher

When
August 13, 9:44 PM CST
Where
Kingfisher County, 0.57 mi NW of Dover
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.986, -97.917

Thunderstorm Wind, Logan

When
August 13, 9:50 PM CST
Where
Logan County, Crescent
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.950, -97.600

Power pole blown over, leaning on adjacent poles. Time is radar estimated.

Thunderstorm Wind, Payne

When
August 13, 10:08 PM CST
Where
Payne County, 0.86 mi WNW of Cushing
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.985, -96.774

Thunderstorm Wind, Logan

When
August 13, 10:15 PM CST
Where
Logan County, 3.07 mi SSE of Marshall
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
36.117, -97.607

Marshall (MRSH) Mesonet observation.

Thunderstorm Wind, Garfield

When
August 13, 10:17 PM CST
Where
Garfield County, 0.15 mi SW of Kremlin
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.549, -97.832

Estimated wind gust. Time is radar estimated.

Thunderstorm Wind, Logan

When
August 13, 10:20 PM CST
Where
Logan County, 3.07 mi SSE of Marshall
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.117, -97.607

Marshall (MRSH) Mesonet observation.

Thunderstorm Wind, Logan

When
August 13, 10:24 PM CST
Where
Logan County, Langston
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.940, -97.250

Relayed video. Estimated wind gust.

Thunderstorm Wind, Payne

When
August 13, 10:39 PM CST
Where
Payne County, 4.7 mi SSW of Lake Carl Blackwell Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.080, -97.229

Estimated wind gust.

Thunderstorm Wind, Payne

When
August 13, 10:40 PM CST
Where
Payne County, 5.38 mi SSW of Lake Carl Blackwell Dam
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.064, -97.213

Marena (MARE) Mesonet observation.

Thunderstorm Wind, Payne

When
August 13, 10:45 PM CST
Where
Payne County, 5.38 mi SSW of Lake Carl Blackwell Dam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.064, -97.213

Marena (MARE) Mesonet observation.

Thunderstorm Wind, Payne

When
August 13, 10:50 PM CST
Where
Payne County, 1.64 mi NW of Perkins
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.999, -97.048

Perkins (PERK) Mesonet observation.

Flash Flood, Payne

When
August 13, 11:00 PM CST to August 14, 2:00 AM CST
Where
Payne County, 1.68 mi WNW of Stillwater to 1.55 mi ENE of Stillwater
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.130, -97.087

Report of flooded roadways in northern portions of the community of Stillwater. Vehicles reported stranded with water up to their bumpers. Time is estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136126, 1136128, 1136131, 1136132, 1136133, 1135915, 1135916, 1135917, 1135931, 1135942, 1135943, 1135941, 1135929, 1135937, 1135925, 1135936, 1135940, 1135933, 1135934, 1135935, 1135946.